Alert archive / New York / Lake Effect Snow Warnings in 2011
Lake Effect Snow Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow warning at Jan 8, 2011, 3:27 PM EST for Cattaraugus County, Chautauqua County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2011, 3:27 PM EST (20:27 UTC)
- Expired
- Jan 9, 2011, 3:03 AM EST
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
591 WWUS41 KBUF 082027 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 327 PM EST SAT JAN 8 2011 NYZ019-020-090430- /O.UPG.KBUF.LE.Y.0004.000000T0000Z-110109T2300Z/ /O.NEW.KBUF.LE.W.0004.110108T2027Z-110109T1000Z/ CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 327 PM EST SAT JAN 8 2011 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST SUNDAY. THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...CHAUTAUQUA AND CATTARAUGUS COUNTIES...ESPECIALLY THE HIGHER TERRAIN OF THE CHAUTAUQUA RIDGE. * TIMING...TONIGHT...HEAVIEST SNOW THIS EVENING. * ACCUMULATIONS...4 TO 8 INCHES TOTAL IN PERSISTENT BANDS. SOME ADDITIONAL ACCUMULATION POSSIBLE ON SUNDAY. * IMPACTS...VISIBILITY A QUARTER MILE IN HEAVIER BANDS...WITH SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ004>006-090430- /O.NEW.KBUF.LE.Y.0005.110109T0300Z-110109T1800Z/ WAYNE-NORTHERN CAYUGA-OSWEGO- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO 327 PM EST SAT JAN 8 2011 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY. * LOCATIONS...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES. * TIMING...LATE THIS EVENING THROUGH MID-DAY SUNDAY. * ACCUMULATIONS...3 TO 6 INCHES. * IMPACTS...VISIBILITY BELOW A HALF MILE IN SNOW BANDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ APFFEL
2 follow-up statements
940 WWUS41 KBUF 090222 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 922 PM EST SAT JAN 8 2011 NYZ019-020-091000- /O.CON.KBUF.LE.W.0004.000000T0000Z-110109T1000Z/ CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 922 PM EST SAT JAN 8 2011 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY. * LOCATIONS...CHAUTAUQUA AND CATTARAUGUS COUNTIES...ESPECIALLY THE CHAUTAUQUA RIDGE. * TIMING...HEAVIEST SNOW TONIGHT. * ACCUMULATIONS...TOTAL OF 5 TO 9 INCHES IN MOST PERSISTENT BANDS. SOME ADDITIONAL ACCUMULATION POSSIBLE ON SUNDAY. * IMPACTS...VISIBILITY A QUARTER MILE IN HEAVIER BANDS...WITH SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ004>006-091030- /O.CON.KBUF.LE.Y.0005.110109T0300Z-110109T1800Z/ WAYNE-NORTHERN CAYUGA-OSWEGO- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO 922 PM EST SAT JAN 8 2011 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY. * LOCATIONS...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES. * TIMING...TONIGHT THROUGH MID-DAY SUNDAY. * ACCUMULATIONS...3 TO 6 INCHES. * IMPACTS...VISIBILITY BELOW A HALF MILE IN SNOW BANDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ TJP
037 WWUS41 KBUF 090803 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 303 AM EST SUN JAN 9 2011 NYZ019-020-090915- /O.CAN.KBUF.LE.W.0004.000000T0000Z-110109T1000Z/ CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 303 AM EST SUN JAN 9 2011 ...LAKE EFFECT SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKE EFFECT SNOW WARNING. SNOW SHOWERS WILL CONTINUE IN THE NORTHWEST FLOW OFF LAKE ERIE TODAY AND TONIGHT BUT ADDITIONAL ACCUMULATIONS WILL BE MINOR...GENERALLY 2 INCHES OR LESS. $$ NYZ004>006-091615- /O.EXT.KBUF.LE.Y.0005.000000T0000Z-110110T0000Z/ WAYNE-NORTHERN CAYUGA-OSWEGO- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO 303 AM EST SUN JAN 9 2011 ...LAKE EFFECT SNOW ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... THE LAKE EFFECT SNOW ADVISORY IS NOW IN EFFECT UNTIL 7 PM EST THIS EVENING. * LOCATIONS...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES. * TIMING...TODAY. * ACCUMULATIONS...GENERALLY 1 TO 3 INCHES, LOCALLY UP TO 5 INCHES. * IMPACTS...VISIBILITY BELOW A HALF MILE IN SNOW BANDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ SFM
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 8, 12:44 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 8, 12:44 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1244 PM EST SAT JAN 8 2011 .SYNOPSIS... THE WINTRY PATTERN WILL CONTINUE FOR THE NEXT WEEK WITH BELOW NORMAL TEMPERATURES AND A FEW EPISODES OF LIGHT SNOW. LOW PRESSURE WILL MOVE EAST ACROSS PENNSYLVANIA TODAY AND OFF THE COAST TONIGHT. THIS WILL ALLOW FOR A RETURN TO NORTHWEST WINDS WITH SOME HEAVIER LAKE SNOWS SOUTHEAST OF THE LAKES TONIGHT AND SUNDAY. WE SHOULD GET A BREAK ON MONDAY INTO PART OF TUESDAY BEFORE A BROAD AREA OF LOW PRESSURE LIFTS NORTH ALONG THE COAST WITH SOME LIGHT SNOW FOR OUR AREA FOR THE MIDWEEK PERIOD...FOLLOWED BY A RETURN TO NORTHWEST FLOW LAKE EFFECT LATER IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... 1230 AM UPDATE...RADAR TRENDS IN LINE WITH EXPECTATIONS. ERI OB SHOWED BAND IS PRODUCING MODERATE TO HEAVY SNOW...THOUGH THE FEATURE IS MOVING. UP TODAY/S SNOW FORECAST IN CHAUTAUQUA COUNTY FOR 3 TO 5 INCHES OF LOCALIZED ACCUMULATION...MAINLY WEST OF DUNKIRK TO JAMESTOWN. LAKE ONTARIO BAND JUST DROPPING INTO ORLEANS COUNTY NOW. BAND A BIT MORE PROGRESSIVE...SO WHILE THIS TOO WILL BRING A PERIOD OF MOD-HEAVY SNOW...IT WILL ONLY LAST AN HOUR OR TWO...RESULTING IN 2 TO 4 INCHES NEAR THE LAKE SHORE...WITH DIMINISHING AMOUNTS SOUTH. UPPER LEVEL LOW SITS ACROSS THE REGION...WITH A INVERTED SURFACE TRO EXTENDING BACK FROM THE MID ATLANTIC STATES TO THE SOUTHERN TIER. WITH THIS UPPER LOW...THERE/S A DEEP MIXING LAYER...ALLOWING FOR SOLID LAKE INDUCED INSTABILITY DESPITE THE NOT-SO-WARM LAKES THIS TIME OF YEAR. SUBTLE WIND SHIFTS WILL DRIVE THE EVOLUTION THIS. RADAR SHOWS QUITE A FEW AREAS OF PRECIPITATION...WITH MULTIPLE CAUSES. THE MOST SIGNIFICANT FOR US WILL BE THE LAKE EFFECT...SO WE/LL START WITH THIS. WELL DEVELOPED BAND ON LAKE ONTARIO TRACKING EAST TO WEST...LOOKING LIKE A REVERSE LOOP FROM THE TYPICAL LAKE EFFECT SCENARIO ON THIS LAKE. HIGH RES MODELS (NAM12/HRRR) IN PARTICULAR HAVE A GOOD HANDLE ON THIS. WIND SHIFTS FROM EASTWARD DRIFTING UPPER LOW KEY THIS...AND FEEL FAIRLY CONFIDENT IN MODEL DEPICTION OF THIS BASED ON THEIR ABILITY TO CAPTURE CURRENT TRENDS...AND A SUPPORTING SYNOPTIC SETUP. THIS BAND SHOULD DROP SOUTH INTO THE NIAGARA FRONTIER MID AFTERNOON OR SO...THEN SOUTH AND EAST MID-LATE AFTERNOON WILL WEAKENING AS IT GETS FURTHER FROM THE LAKE. WITH DEEP MOIST LAYER...AND COLD TEMPS ALOFT...EXPECT NEAR IDEAL SNOW-GROWTH. BASED ON INCREASING CONFIDENCE AND SNOW GROWTH...UP POPS TO KEY ON THIS FEATURE...AND GO FOR A 2 TO 4 INCHES IN NIAGARA COUNTY...TAPERING TO 1 TO 2 INCHES ELSEWHERE FROM I-90 NORTH BUFFALO TO ROCHESTER. MAIN CONCERN HERE IS WITH 20 OR 25 TO 1 RATIOS...IT WILL NOT TAKE MUCH OF AN ERROR IN QPF FORECAST TO PAD SNOWFALL TOTALS. THIS SAID...IT WILL BE VERY FLUFFY...MAKING REMOVAL EASIER. ANOTHER SIGNIFICANT LAKE EFFECT BAND DEVELOPING IN EASTERN LAKE ERIE IN AN AREA OF SURFACE CONVERGENCE. THIS SHOULD GRADUALLY MAKE ITS WAY INTO CHAUTAUQUA COUNTY THIS AFTERNOON AS SURFACE WINDS SHIFT WEST. AGAIN...WITH FLUFF FACTOR SHOULD SEE SOME DECENT SNOWFALL DEVELOP TOWARD THE END OF THE PERIOD. OTHERWISE...INVERTED TROF IS PRODUCING MAINLY LIGHT SNOWFALL ACROSS CENTRAL PORTIONS OF THE SOUTHERN TIER AND PARTS OF THE FINGER LAKES REGION...WITH GENERALLY LIGHT AMOUNT OF AN INCH OR LESS EXPECTED FROM THIS. ANOTHER DISTURBANCE IS JUST ABOUT TO EXIT THE NORTH COUNTRY...WITH LIGHT SNOW EAST OF LAKE ONTARIO EXPECTED TO END BY AFTERNOON. CONDITIONS WILL BECOME MUCH MORE FAMILIAR TONIGHT AS EVERYTHING CONSOLIDATES OFF THE COAST AND RESULTS IN A TYPICAL NORTHWEST FLOW ACROSS OUR REGION. FLOW APPEARS A BIT TOO NORTHERLY FOR MAXIMUM FETCH ACROSS THE LAKES...AND THERE WILL BE NO UPSTREAM CONNECTIONS BUT THERE WILL BE GOOD MOISTURE AND UPSLOPE FACTORS TONIGHT. STILL...ALL MESOSCALE MODEL QPF AND PATTERN RECOGNITION DOES NOT SUPPORT ENOUGH CONFIDENCE IN REACHING WARNING LEVEL CRITERIA...SO WILL HOIST LAKE SNOW ADVISORIES FOR CHAUT/CATT FOR TONIGHT AND SUNDAY...WITH ACCUMS IN 3-5 INCH RANGE EACH 12 HOURS. THIS WILL BE PRIMARILY ALONG RIDGE WITH MUCH LESS AT LOWER ELEVS (DKK, JHW). ELSEWHERE...WILL CARRY CHC POPS TONIGHT ON NW FLOW...LITTLE ACCUM...PERHAPS LOCALLY AN INCH. CONDITIONS BECOME FAVORABLE FOR LK EFF SE OF LK ONT TOO...BUT NOT UNTIL LATER TONIGHT...SO WILL HOLD OFF ON FLAGS FOR NOW. CONFIDENCE IS HIGH FOR ADVISORY LEVEL SNOW EVENTUALLY...BUT WARNING LEVEL IS MORE QUESTIONABLE. SEE SHORT TERM DISC BELOW FOR FURTHER DETAILS. TEMPS UNCHANGED...M20S OR SO. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... THE SYNOPTIC SCALE WEATHER PATTERN DURING THIS PERIOD WILL FEATURE OUR UPPER LEVEL LOW SLOWLY EXITING OUT ACROSS NEW ENGLAND INTO THE WESTERN ATLANTIC...WITH RIDGING AT ALL LEVELS GRADUALLY BUILDING EASTWARD INTO NEW YORK STATE IN ITS WAKE. AN INITIAL COLD MOIST NORTHWESTERLY FLOW AROUND THE BACKSIDE OF THE DEPARTING LOW WILL RESULT IN CONTINUED LAKE EFFECT AND UPSLOPE SNOW SHOWERS ON SUNDAY...BEFORE THESE DIMINISH SUNDAY NIGHT AND MONDAY IN RESPONSE TO INCREASING DRYING AND SUBSIDENCE ASSOCIATED WITH THE APPROACHING RIDGE. LOOKING A LITTLE MORE CLOSELY AT THE FORECAST DETAILS...SUNDAY WILL FEATURE THE MOST ORGANIZED LAKE EFFECT SNOWS OF THIS PERIOD AS A GENERAL NORTHWESTERLY FLOW OF SUFFICIENTLY DEEP MOISTURE CONTINUES TO CIRCULATE ACROSS THE LOWER LAKES AND NEW YORK STATE. WITH THE FLOW BACKING A LITTLE FROM NORTHWEST TO WEST-NORTHWEST DURING THE COURSE OF THE DAY...THE MOST FAVORED AREAS FOR LAKE SNOWS WILL BE FOUND SOUTHEAST OF THE LAKES. THESE WILL GENERALLY BE FROM THE EASTERN SUBURBS OF ROCHESTER TO OSWEGO COUNTY DOWNWIND OF LAKE ONTARIO...AND ALONG AND INLAND FROM THE CHAUTAUQUA RIDGE DOWNWIND OF LAKE ERIE...WHERE OROGRAPHIC INFLUENCES WILL ALSO COME INTO PLAY GIVEN THE NEARLY ORTHOGONAL NATURE OF THE FLOW RELATIVE TO THE TERRAIN. IN BOTH OF THESE AREAS...THE SETUP LOOKS GOOD ENOUGH FOR SOME ADVISORY-TYPE ACCUMULATIONS TO BE REALIZED...PARTICULARLY DOWNWIND OF LAKE ERIE WHERE ADDED LIFT FROM THE TERRAIN WILL COME INTO PLAY. ELSEWHERE...THE MOIST UPSLOPE FLOW WILL ALSO HELP TO GENERATE A LIKELIHOOD OF SOME ADDITIONAL SNOW SHOWERS/NUISANCE- TYPE ACCUMS ACROSS THE NORTH COUNTRY...WHILE THE REMAINDER OF THE AREA WILL SEE A SOMEWHAT LESSER CHANCE OF MORE SCATTERED SNOW SHOWERS. DURING SUNDAY NIGHT AND MONDAY...THE GENERAL WEST-NORTHWESTERLY FLOW WILL CONTINUE...HOWEVER THE LARGER-SCALE ENVIRONMENT WILL BECOME INCREASINGLY HOSTILE TO LAKE EFFECT PROCESSES AS MODEST WARM AIR ADVECTION FROM THE NORTH BEGINS...IN CONJUNCTION WITH INCREASING AMOUNTS OF DRYING/SUBSIDENCE. ALL OF THIS WILL RESULT IN INVERSION HEIGHTS CRASHING TO AROUND 3 KFT DURING THE COURSE OF THIS PERIOD...WHICH WILL EFFECTIVELY SQUASH THE LAKE EFFECT WHILE ALSO ELIMINATING THE NECESSARY MOISTURE FROM THE PRIME DENDRITIC SNOW GROWTH REGION. ACCORDINGLY...HAVE INDICATED A FAIRLY RAPID DECREASE IN PRECIPITATION CHANCES EAST-SOUTHEAST OF THE LAKES SUNDAY NIGHT AND MONDAY...WITH THE LAKE ERIE LES EXPECTED TO BE PRETTY MUCH DEAD BY MIDDAY MONDAY...AND THE LAKE ONTARIO LES LIKELY FOLLOWING SUIT BY EARLY MONDAY EVENING. ELSEWHERE...THE LARGER-SCALE SUBSIDENCE AND DRYING WILL ALSO HELP TO BRING AN END TO ANY LINGERING UPSLOPE AND MORE GENERAL SCATTERED SNOW SHOWERS...LEAVING BEHIND A DRY AND QUIET NIGHT FOR MONDAY NIGHT. AS FOR TEMPS...THESE WILL REMAIN AT SEASONABLY COLD LEVELS THROUGH THE PERIOD...WITH DAYTIME HIGHS IN THE 20S...AND NIGHTTIME LOWS GENERALLY RANGING FROM THE UPPER SINGLE DIGITS TO MID TEENS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... DURING TUESDAY...SURFACE LOW PRESSURE WILL TRACK NORTHEAST JUST OFFSHORE OF THE MID ATLANTIC COASTLINE. AS THIS OCCURS...ASSOCIATED INVERTED TROUGHING EXTENDING BACK TO THE NORTHWEST OF THE LOW CENTER WILL ALSO LIFT NORTH INTO PA...SPREADING ASSOCIATED MOISTURE AND WEAK LIFT NORTHWARD INTO NEW YORK STATE. THIS WILL RESULT IN A SOUTH TO NORTH INCREASE IN CLOUD COVER DURING THE DAY...ALONG WITH AN INCREASING CHANCE OF SNOW SHOWERS DURING THE AFTERNOON. DECENT SNOW SHOWER CHANCES WILL THEN CONTINUE THROUGH TUESDAY NIGHT AS THE LOW TRACKS TO A POSITION SOUTHEAST OF CAPE COD...AND ITS TRAILING INVERTED TROUGH LIFTS NORTH INTO NEW YORK STATE. AS THE SURFACE LOW DEEPENS OFF THE NEW ENGLAND COAST ON WEDNESDAY... A COLDER NORTH TO NORTHWEST FLOW WILL SET UP ACROSS NEW YORK STATE. COMBINED WITH PERSISTENT MOISTURE CONVERGENCE ALONG THE AFOREMENTIONED INVERTED TROUGH...THIS WILL RESULT IN A CONTINUED CHANCE FOR SNOW SHOWERS BOTH WEDNESDAY AND WEDNESDAY NIGHT. THEREAFTER...SLOWLY DIMINISHING PCPN CHANCES ARE EXPECTED FOR THURSDAY AND FRIDAY AS THE NORTH TO NORTHWESTERLY FLOW WEAKENS IN ADVANCE OF AN APPROACHING SURFACE RIDGE. WITH REGARD TO TEMPERATURES...THESE ARE EXPECTED TO AVERAGE A FEW DEGREES BELOW NORMAL THROUGH MUCH OF THE EXTENDED PERIOD. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... BUF/IAG/ROC...CONDITIONS WILL LOWER RAPIDLY AS A SIGNIFICANT BAND OF LAKE EFFECT SNOW SHOWERS DROPS SOUTH OFF LAKE ONTARIO. EXPECT EACH SITE TO SEE A COUPLE HOURS OF IFR CONDITIONS WITH THIS...WITH VSBY TEMPORARILY 1/2SM OR LOWER IN THE HEAVIEST PART OF THE BAND. USE RADAR AND HRRR/NAM12 TO TIME THIS...WITH INCREASING CONFIDENCE IN TIMING. AFTER THIS...CONDITIONS TO IMPROVE THROUGH 00Z AS BAND WEAKENS AND DROPS SOUTH. LARGELY MVFR CIGS THE LIKELY IMPACT...EXCEPT AT ROC WHERE CONDITIONS ARE MORE FAVORABLE FOR A NW FLOW LAKE EFFECT. HARD TO PIN DOWN BAND STRENGTH AND LOCATION...WITH TAF MORE OF A MIDDLE OF THE ROAD FORECAST...WITH SOME VARIATION LIKELY. JHW...BAND OF MODERATE TO HEAVY LAKE EFFECT SNOW ON LAKE ERIE WILL LIKELY MOVE INTO JHW THIS AFTERNOON...WITH VARIABLE BUT PERIODIC LIFR CONDITIONS IN SNOW. EXPECT A BRIEF IMPROVEMENT AS THIS MOISTURE DISSIPATES...WITH A MORE TRADITIONAL LAKE EFFECT BAND SETTING UP TONIGHT...WITH IFR EXPECTED TO BE PREDOMINANT...WITH PERIODIC LOWER PERIODS IN HEAVIER SNOW SHOWERS. ART...MVFR CLOUD DECK HAS DEVELOPED AND VISIBLE SATELLITE TRENDS SUGGEST THIS MAY BE HERE TO STAY FOR A WHILE. HEDGE PERSISTENCE...WITH MVFR CONDITIONS LIKELY THROUGH THE TAF PERIOD. .OUTLOOK... SUNDAY NIGHT...AREAS OF MVFR IN SCATTERED SNOW SHOWERS...MORE PREVALENT SOUTHEAST OF THE LAKES. MONDAY AND TUESDAY...MAINLY VFR. TUESDAY NIGHT THROUGH THURSDAY...MVFR/POSSIBLE IFR IN LIGHT SNOW. && .MARINE... LIGHT E-SE WINDS WERE THE RULE EARLY THIS MORNING AS A NW-SE SURFACE TROUGH DEVELOPS JUST WEST OF THE AREA. THIS TROUGH WILL CONSOLIDATE INTO A SFC LOW OVER PA BY EARLY AFTERNOON WHICH WILL THEN RACE EAST TO THE COAST. WINDS HERE WILL THEN TURN NORTHERLY AND THEN NORTHWEST AND INCREASE GRADUALLY LATER THIS AFTERNOON AND EVENING. SMALL CRAFT ADVISORIES WILL EVENTUALLY BE NEED FOR NORTHWEST WINDS AND WAVES...BUT NOT UNTIL NEAR DAYBREAK SUNDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...LAKE EFFECT SNOW ADVISORY UNTIL 6 PM EST SUNDAY FOR NYZ019-020. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...APFFEL/SFM SHORT TERM...JJR LONG TERM...JJR/TAN AVIATION...APFFEL/SFM MARINE...APFFEL/SFM
Hazardous weather outlook, Jan 8, 10:28 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1028 AM EST SAT JAN 8 2011 NYZ001>008-010>014-021-085-091530- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-ALLEGANY- SOUTHERN ERIE- 1028 AM EST SAT JAN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019-020-091530- CHAUTAUQUA-CATTARAUGUS- 1028 AM EST SAT JAN 8 2011 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-091530- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1028 AM EST SAT JAN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jan 8, 12:09 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1209 PM EST SAT JAN 8 2011 NYZ019-081915- CHAUTAUQUA- INCLUDING THE CITY OF...JAMESTOWN 1209 PM EST SAT JAN 8 2011 ...HEAVY LAKE EFFECT SNOW MOVING INTO THE AREA... AT NOON A BAND OF LAKE EFFECT SNOW EXTENDED ALONG THE LAKE ERIE SHORELINE FROM ERIE PENNSYLVANIA TO JUST OFF SHORE FROM DUNKIRK. THE BAND WAS MOVING SOUTHEAST, AND WILL BE EFFECTING AREAS WEST OF SHERMAN, CASSADAGA AND FORESTVILLE AFTER 1245 PM. THE BAND IS EXPECTED TO PRODUCE SNOWFALL AT THE RATE OF AN INCH OR MORE AN HOUR. MOTORISTS TRAVELING THE I 90 THIS AFTERNOON CAN EXPECT SNOW COVERED ROADWAYS, ALONG WITH PERIODS OF GREATLY REDUCED VISIBILITIES IN HEAVY SNOW.
Special weather statement, Jan 8, 12:58 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1258 PM EST SAT JAN 8 2011 NYZ001>003-082000- NIAGARA-ORLEANS-MONROE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER 1258 PM EST SAT JAN 8 2011 ...BAND OF HEAVY LAKE EFFECT SNOW PUSHING ONSHORE... A BAND OF HEAVY LAKE EFFECT SNOW WILL PUSH SOUTH ONTO THE SOUTH SHORE OF LAKE ONTARIO FROM NEAR CHARLOTTE AND THE NORTHWEST SUBURBS OF ROCHESTER WEST INTO THE NORTHERN HALF OF ORLEANS AND NIAGARA COUNTIES. SNOWFALL RATES IN THIS BAND WILL BE INTENSE AT ABOUT 2 INCHES PER HOUR IN SOME LOCATIONS. DRIVING CONDITIONS WILL BE VERY DIFFICULT ALONG THE SOUTH SHORE OF LAKE ONTARIO WITH THE WORST CONDITIONS FOUND NORTH OF ROUTE 104. EXPECT VISIBILITY TO BE REDUCED TO LESS THAN A QUARTER MILE WITH ROADS QUICKLY BECOMING SNOW COVERED. HITCHCOCK
Special weather statement, Jan 8, 2:07 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 207 PM EST SAT JAN 8 2011 NYZ001>003-082030- NIAGARA-ORLEANS-MONROE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER 207 PM EST SAT JAN 8 2011 ...BAND OF HEAVY LAKE EFFECT SNOW CONTINUES... AT 205 PM A BAND OF HEAVY LAKE EFFECT SNOW CONTINUES TO PUSH INLAND FROM LAKE ONTARIO. THIS WEST TO EAST ORIENTED SNOW BAND WILL BRING BURSTS OF SNOW ACROSS THE NIAGARA PENINSULA...NIAGARA AND ORLEANS COUNTY AND WESTERN SUBURBS OF ROCHESTER THIS AFTERNOON. SNOWFALL RATES IN THIS BAND WILL CONTINUE TO BE INTENSE AT ABOUT 2 INCHES PER HOUR IN SOME LOCATIONS. DRIVING CONDITIONS WILL BE VERY DIFFICULT ALONG THE SOUTH SHORE OF LAKE ONTARIO WITH THE WORST CONDITIONS FOUND ALONG AND NORTH OF ROUTE 104. EXPECT VISIBILITY TO BE REDUCED TO LESS THAN A QUARTER MILE WITH ROADS QUICKLY BECOMING SNOW COVERED. AS THE BAND MOVES INLAND...IT WILL SLOWLY DIMINISH AND WEAKEN LATER THIS AFTERNOON. NYZ019-082030- CHAUTAUQUA- INCLUDING THE CITY OF...JAMESTOWN 207 PM EST SAT JAN 8 2011 ...SNOW CONTINUES ACROSS CHAUTAUQUA COUNTY... A NORTHWEST WIND WILL CONTINUE TO DRIVE LAKE EFFECT SNOW ACROSS SOUTHWESTERN NEW YORK...WITH THE HEAVIEST BURSTS OF SNOW FOUND ACROSS CHAUTAUQUA COUNTY. SNOWFALL RATES WILL VARY ACROSS THE COUNTY...BUT SEVERAL HEAVIER BURST OF SNOW WILL BRING VISIBILITIES DOWN TO UNDER A QUARTER OF A MILE...QUICKLY COVERING ROADS WITH SNOW...AND MAKE FOR DIFFICULT DRIVING CONDITIONS. MAJOR ROADS IMPACTED BY THIS SNOW THIS AFTERNOON INCLUDE THE NEW YORK STATE THRUWAY...ROUTE 394...ROUTE 430 AND COUNTY ROAD 70 BETWEEN BROCTON AND STOCKTON. THOMAS
Special weather statement, Jan 8, 3:26 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 326 PM EST SAT JAN 8 2011 NYZ001>003-082230- NIAGARA-ORLEANS-MONROE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER 326 PM EST SAT JAN 8 2011 ...LAKE EFFECT SNOW SLOWLY DRIFTS SOUTHWARD... AT 330 PM A BAND OF INTENSE LAKE EFFECT SNOW CONTINUES TO DROP SOUTHWARD ACROSS THE NORTHERN NIAGARA FRONTIER AND NORTHERN GENESEE VALLEY. THE BACK EDGE OF THIS BAND OF SNOW AT 330 PM IS ALONG THE LAKE ONTARIO SHORELINE AND SNOW WILL TAPER OFF FROM NORTH TO SOUTH THROUGH THE REMAINDER OF THE LATE AFTERNOON. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WILL REMAIN WITH THIS LAKE EFFECT SNOW...BRINGING SNOWFALL TOTALS TODAY UP TO 2 TO 4 INCHES ACROSS NIAGARA AND ORLEANS COUNTY AND 1 TO 2 INCHES ACROSS WESTERN AND CENTRAL MONROE. ROADS WILL BE SNOW COVERED UNTIL TREATMENT AND DRIVERS SHOULD MAINTAIN CAUTION...EVEN WHEN VISIBILITIES IMPROVE...AS ROADS MAY STILL PROVE DIFFICULT DRIVING. NYZ019-082230- CHAUTAUQUA- INCLUDING THE CITY OF...JAMESTOWN 326 PM EST SAT JAN 8 2011 ...SNOW CONTINUES ACROSS CHAUTAUQUA COUNTY... A NORTHWEST WIND WILL CONTINUE TO DRIVE LAKE EFFECT SNOW ACROSS SOUTHWESTERN NEW YORK THIS AFTERNOON...WITH THE HEAVIEST BURSTS OF SNOW FOUND ACROSS CHAUTAUQUA COUNTY. SNOWFALL RATES WILL VARY ACROSS THE COUNTY...BUT SEVERAL HEAVIER BURST OF SNOW WILL BRING VISIBILITIES DOWN TO UNDER A QUARTER OF A MILE...QUICKLY COVERING ROADS WITH SNOW...AND MAKE FOR DIFFICULT DRIVING CONDITIONS. MAJOR ROADS IMPACTED BY THIS SNOW THIS AFTERNOON INCLUDE THE NEW YORK STATE THRUWAY...ROUTE 394...ROUTE 430 AND COUNTY ROAD 70 BETWEEN BROCTON AND STOCKTON. THOMAS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:12 AM EST | Lake Effect Snow Advisory | BUF | Cattaraugus, Chautauqua | 12 hr |
| Jan 8, 3:27 PM EST | Lake Effect Snow Advisory | BUF | Cayuga, Oswego, Wayne | 31 hr |
| Jan 8, 3:40 PM EST | Small Craft Advisory | BUF | 46 hr |
Nearby
Lake Effect Snow Warnings in New York, 2011Every lake effect snow warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.